What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 12:53 PM EST, 32 minutes earlier.
Area forecast discussion, Aug 7, 12:53 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
153 PM EDT Tue Aug 7 2018
.SYNOPSIS...
Warm and humid weather continues through Wednesday. A slow
moving frontal boundary will bring showers and thunderstorms
today and Wednesday. A few storms could be strong, producing
heavy rain, gusty winds and small hail. Dry weather returns by
Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
11 am update... As of late morning, a band of convection
continues to slowly trudge eastward through western/upstate NY,
along and ahead of a short-wave trough skirting across southern
Ontario. In the meantime, plentiful sunshine has prevailed
across NY's southern tier and NEPA.
Better heating where skies have been mainly clear so far today
will lead to more destabilization for the southern tier and NEPA,
generally to the tune of ML CAPE values in the 750-1500 j/kg
range. As forcing from the above mentioned wave skims the
southern tier and NEPA this afternoon, thunderstorm development
is still anticipated, and probabilities will be kept in the
likely range. Mesoanalysis data indicates poor mid-level lapse
rates over the northeastern CONUS, despite the approach of the
aforementioned short-wave, along with fairly weak deep-layered
shear (generally 0-6 km values of 25 kt or less). This
combination of factors, along with building precipitable water
values into the 1.5-2" range, point to a greater likelihood of
heavy rain producing storms, as opposed to gusty winds or hail.
Thus, we've added the mention of locally heavy downpours this
afternoon into the early evening.
It will be another warm and muggy afternoon, with highs ranging
in the 80s area-wide.
Previous discussion... At 415 AM...Convection that was over
southern Ontario this evening is currently lifting northeast
across Lake Ontario and will soon be along the eastern shore and
into the Adirondacks. Later this morning through the afternoon
a mid level short wave will pass through the area. The
atmosphere will become moderately unstable by then with CAPE
values of 1000-2000 J/KG. Forcing from this feature and
available instability will lead to widespread thunderstorms
across the entire region with likely POPs advertised. Weak mid
level lapse rates and marginal shear values indicate most
activity will remain subsevere although a few storms could be
strong to severe with the main threat strong winds. High
precipitable water values also indicate the potential for heavy
downpours in any convection. The activity will diminish quickly
during the early evening as the mid level wave exists along with
the loss of diurnal heating. By late tonight any convection
will be isolated. Highs today will range in the lower to middle
80s with the valley areas in northeast Pennsylvania in the upper
80s. Humid conditions will continue with dew points around 70.
On Wednesday another mid level wave will approach the region but
a little later than today's wave. Models continue to indicate
the best instability will be from the southern tier south
through northeast Pennsylvania. With the same airmass in place
heavy downpours will be possible again and weak mid level lapse
rates and marginal shear should limit the severe weather
potential. Will continue to advertise likely POPs across the
entire forecast area during the afternoon except for the
northern Finger Lakes region to the western Mohawk Valley. Highs
will be a few degrees cooler than today but dew points will
remain fairly high until Thursday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
430 AM Update...
Relatively speaking, the short term period will be fairly
quiet compared to prior days, yet there will still be
small chances for showers and thunderstorms at times.
Though a diurnally-timed shortwave will exit Wednesday
evening, taking showers and thunderstorms with it; models
agree in the big picture that things do not go totally
quiet. A broad cyclonic upper flow will persist over
Eastern Canada with a wave-riddled belt on its periphery
through the Upper Midwest, Great Lakes, and Northeast.
The disagreement and thus uncertainty in the models, will
be placement of individual waves, and whether or not they
will have enough moisture to work with to yield any showers
and thunderstorms. At this point, it appears that the
combination of waves aloft and diurnal heating will be enough
for a slight chance of convection Thursday, even if moisture
very much limits its coverage. ECMWF is actually the more
bullish model in popping activity up, especially in Central New
York, mid morning/early afternoon before lower precipitable
water values cut things off. GFS has more typical diurnally-
forced afternoon timing. NAM and Canadian models are actually
still dry, though the Canadian model does manage to develop
convection upstream and then drift the leftovers into our region
Thursday night.
Temperatures will be pretty close to climatology, with lows of
mainly lower-mid 60s and highs of upper 70s-mid 80s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
430 AM Update...
Models depict an upper level trough amplifying and the cutting
off its own closed low over the western Great Lakes by early in
the weekend. From there, uncertainty increases for evolution of
that low, with some models and ensemble members pretty much
parking the low over the Ohio Valley and others opening it back
up to drift east over our region early next week. There is
agreement, however, that it will be a slowly moving pattern, and
one with unsettled conditions and ample moisture for our region.
The pattern does warrant some watching due to potential for
repeating batches of rain. Adjustments to the forecast included
further raising the chances for showers-thunderstorms, and
keeping those chances going through early next week. Right now,
the driest day of the long term appears to be Friday, since it
will take time for moisture to build back into the region.
Despite that, even Friday there will be a low chance for
showers and thunderstorms.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected to prevail through much of this TAF
period. A period of MVFR w/ brief IFR thunderstorms are likely
between with a passing mid level trough. The timing for this
activity 18Z-20Z at KRME/KSYR, 18Z-22Z at KITH/KELM/KBGM and
20Z-22Z at KAVP. Late tonight IFR conditions are possible at
KELM/KBGM with more widespread MVFR at KITH/KRME but confidence
is low.
Southerly at 5-10 knots this afternoon then light and variable
this evening.
Outlook...
Wednesday...Restrictions likely at times in scattered showers
and t'storms.
Thursday...Mainly VFR expected.
Friday-Sunday...Restrictions possible at times in scattered
showers and t'storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...RRM
NEAR TERM...MLJ/RRM
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...DJN
Hazardous weather outlook, Aug 7, 2:20 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
320 AM EDT Tue Aug 7 2018
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
320 AM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Thunderstorms are likely today with a few storms possibly becoming
severe. The main threat would be strong winds and brief heavy
downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are likely again on Wednesday especially from the
southern tier in central New York south through northeast
Pennsylvania. A few of these storms could also be severe with strong
winds and brief heavy downpours the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 12:33 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
133 PM EDT TUE AUG 7 2018
NYZ046-071800-
Otsego NY-
133 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL OTSEGO COUNTY UNTIL
200 PM EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlefield, or 10 miles east of Cooperstown, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Occasional cloud to ground lightning is also occurring
with this storm.
Locations impacted include...
Worcester, Middlefield, Westford and Betty And Wilbur Davis State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4256 7468 4254 7480 4274 7488 4279 7467
4276 7467 4266 7464 4263 7463
TIME...MOT...LOC 1732Z 256DEG 28KT 4267 7473
MJMSpecial weather statement, Aug 7, 12:36 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
136 PM EDT TUE AUG 7 2018
PAZ038-039-071815-
Susquehanna PA-Bradford PA-
136 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SUSQUEHANNA AND
NORTHEASTERN BRADFORD COUNTIES UNTIL 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warren Center, or 14 miles south of Endicott, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Little Meadows around 140 PM EDT.
Friendsville around 150 PM EDT.
Montrose and Brackney around 210 PM EDT.
Hallstead and New Milford around 215 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4197 7626 4200 7608 4200 7572 4180 7568
4179 7623
TIME...MOT...LOC 1736Z 262DEG 21KT 4190 7615
MLJSpecial weather statement, Aug 7, 12:41 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EDT TUE AUG 7 2018
PAZ039-040-043-044-072-071815-
Southern Wayne PA-Wyoming PA-Susquehanna PA-Northern Wayne PA-
Lackawanna PA-
141 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHERN LACKAWANNA...NORTHWESTERN WAYNE AND NORTHEASTERN WYOMING
COUNTIES UNTIL 215 PM EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fleetville, or near Waverly, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
East Benton around 145 PM EDT.
Royal and Lenoxville around 150 PM EDT.
Carbondale around 155 PM EDT.
Forest City around 205 PM EDT.
Waymart and Union Dale around 210 PM EDT.
Pleasant Mount around 215 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4150 7577 4167 7586 4186 7537 4161 7524
TIME...MOT...LOC 1741Z 248DEG 29KT 4162 7573
MLJ
Special weather statement, Aug 7, 12:44 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
144 PM EDT TUE AUG 7 2018
PAZ038-071830-
Bradford PA-
144 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BRADFORD COUNTY
UNTIL 230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincoln Falls, or 14 miles southeast of Canton, moving east at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Overton around 155 PM EDT.
New Albany and South Branch around 205 PM EDT.
Wyalusing around 220 PM EDT.
Sugar Run around 225 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4158 7668 4158 7671 4164 7672 4175 7623
4162 7620 4154 7622 4154 7625
TIME...MOT...LOC 1744Z 261DEG 25KT 4157 7660
MLJSpecial weather statement, Aug 7, 1:01 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
201 PM EDT TUE AUG 7 2018
NYZ057-062-PAZ040-071845-
Sullivan NY-Delaware NY-Northern Wayne PA-
201 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL DELAWARE...
NORTHWESTERN SULLIVAN AND NORTHERN WAYNE COUNTIES UNTIL 245 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Starlight, or 14 miles south of Deposit, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockland, Shehawken, Starlight, Stalker, Hazel, Equinunk, Peabrook,
Hankins, Fishs Eddy and Livingston Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4175 7538 4188 7543 4209 7484 4187 7466
TIME...MOT...LOC 1801Z 248DEG 31KT 4187 7533
MJM
Special weather statement, Aug 7, 1:15 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
215 PM EDT TUE AUG 7 2018
PAZ038-039-043-044-071845-
Wyoming PA-Susquehanna PA-Bradford PA-Lackawanna PA-
215 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...
NORTHWESTERN LACKAWANNA...SOUTHEASTERN BRADFORD AND NORTHERN WYOMING
COUNTIES UNTIL 245 PM EDT...
At 214 PM EDT, Doppler radar was tracking strong thunderstorms over
Lake Carey, or near Tunkhannock, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tunkhannock, Springville, Dimock, Dalton, Factoryville, Mehoopany,
Nicholson, La Plume, Meshoppen and Forkston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4153 7621 4171 7622 4178 7570 4154 7564
TIME...MOT...LOC 1814Z 250DEG 36KT 4162 7596
MLJ